Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 79, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 14, 1997, 4:06 PM EDT for Van Buren County, Michigan. It was in force for 79 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1997, 4:06 PM EDT (20:06 UTC)
- Expired
- Jul 14, 1997, 5:25 PM EDT
- In force
- 79 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:10 PM EDT | Thunderstorm Wind | Lawrence, MI | Van Buren County Central Dispatch reported large tree limbs and power lines downed in Lawrence. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1404 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 142007 RRA SVRGRR MIC159-142125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 406 PM EDT MON JUL 14 1997 * SEVERE THUNDERSTORM WARNING FOR VAN BUREN COUNTY - SOUTHWESTERN LOWER MICHIGAN * UNTIL 525 PM EDT * SOME LOCATIONS AFFECTED HARTFORD AROUND 415 PM EDT DECATUR AROUND 420 PM EDT BANGOR AROUND 425 PM EDT PAW PAW AROUND 435 PM EDT * AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 17 MILES WEST OF PAW PAW OR 5 MILES SOUTH OF HARTFORD MOVING NORTHEAST AT 30 MPH. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:09 AM EDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 14, 11:09 AM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EDT MON JUL 14 1996 OUTFLOW BOUNDARY MOVD ACROSS THE REGION THIS MORNING. TSTMS HAVE KICKED OFF IN INDIANA ON THE BOUNDARY. DWPTS AND TEMPS DROPED BEHIND THE FRONT. AT 15Z TEMPS AND DWPTS ALREADY STARING TO REBOUND. MSTR CONVERGENCE AND INSTABILITY BUILDING FROM SRN WI ON S AHEAD OF SFC FRONT. MODELS STILL SHOW LOTS OF INSTABILTY THIS AFTN AND EVE. ESPECIALLY OVR THE SRPN HLF OF THE CWA. ACROSS THE N WE WILL HAVE BETTER DYNAMICS AHEAD OF THE S/W. WL UPDATE ZONES OVR CWA TO CLEAN UP FROM THE MORNING TSTMS AND TO DROP POPS A BIT FROM MKG N ALONG THE LAKE. DGH
In the hours before
Special weather statement, Jul 14, 11:50 AM EDT, 4 hours 16 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-142200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1150 AM EDT MON JUL 14 1997 ...SEVERE WEATHER POSTENIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. A COLD FRONT MOVING EAST THROUGH THE MISSISSIPPI VALLEY WILL CAUSE TEMPERATURES TO RISE INTO THE UPPER 80S AND LOW 90S OVER MUCH OF THE CWA. RISING SURFACE DEWPOINTS BUT WITH DRYER AIR ALOFT WILL ADD TO THE THREAT OF STRONG THUNDERSTORMS. HOWEVER, THE GREATEST INSTABILITY AND MOISTURE WITH THIS SYSTEM WILL REMAIN TO OUR SOUTHWEST. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE COLD FRONT ACROSS SOUTHERN WISCONSIN AND ILLINOIS EARLY THIS AFTERNOON. MOVEMENT OF THE STORMS WILL BE TO THE EAST AT 30-40 MPH. STRONG THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60MPH AND HAIL TO 1 INCH WILL BE POSSIBLE THIS AFTERNOON AND EVENING WEST OF A LINE FROM NEAR GRAND HAVEN SOUTH THROUGH KALMAZOO. IF YOU ARE CAUGHT OUTSIDE DURING THE THUNDERSTORMS THIS AFTERNOON... FIND SHELTER IN A STRONG BUILDING. DAMAGING WINDS... VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH ALL THUNDERSTORMS. DGH
Special weather statement, Jul 14, 12:05 PM EDT, 4 hours 1 minute before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-142200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1150 AM EDT MON JUL 14 1997 ...SEVERE WEATHER POSTENIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. A COLD FRONT MOVING EAST THROUGH THE MISSISSIPPI VALLEY WILL CAUSE TEMPERATURES TO RISE INTO THE UPPER 80S AND LOW 90S OVER MUCH OF THE CWA. RISING SURFACE DEWPOINTS BUT WITH DRYER AIR ALOFT WILL ADD TO THE THREAT OF STRONG THUNDERSTORMS. HOWEVER, THE GREATEST INSTABILITY AND MOISTURE WITH THIS SYSTEM WILL REMAIN TO OUR SOUTHWEST. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE COLD FRONT ACROSS SOUTHERN WISCONSIN AND ILLINOIS EARLY THIS AFTERNOON. MOVEMENT OF THE STORMS WILL BE TO THE EAST AT 30-40 MPH. STRONG THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND EVENING. SEVERE THUNDERSTORMS WITH WIND GUSTS TO 60MPH AND HAIL TO 1 INCH WILL BE POSSIBLE THIS AFTERNOON AND EVENING WEST OF A LINE FROM NEAR GRAND HAVEN SOUTH THROUGH KALMAZOO. IF YOU ARE CAUGHT OUTSIDE DURING THE THUNDERSTORMS THIS AFTERNOON... FIND SHELTER IN A STRONG BUILDING. DAMAGING WINDS... VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE WITH ALL THUNDERSTORMS. DGH
Special weather statement, Jul 14, 3:43 PM EDT, 23 minutes before
MIZ038>040-044>046-050>052-056>059-064>067-071>074-077>081-142300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 343 PM EDT MON JUL 14 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT MECOSTA MONTCALM MUSKEGON NEWAYGO OCEANA OTTAWA ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...MUSKEGON...MT PLEASANT...GRAND HAVEN... GRAND RAPIDS...HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK... JACKSON...AND BENTON HARBOR ...AND THE ADJACENT LAKE MICHIGAN COASTAL WATERS OF: MUSKEGON OTTAWA ALLEGAN BERRIEN OCEANA VAN BUREN A WEAK COLD FRONT WILL MOVE EASTWARD ACROSS LAKE MICHIGAN THIS EVENING. AS THIS FRONTAL BOUNDARY COLLIDES WITH THE WARM UNSTABLE AIR OVER LOWER MICHIGAN...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORMS WINDS IN EXCESS OF 70 MILES AN HOUR AND HAIL TO 1 3/4 INCHES IN SIZE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO... TELEVISION OR CABLE FOR FURTHER INFORMATION. END/GARNET
Special weather statement, Jul 14, 3:52 PM EDT, 14 minutes before
MIZ038>040-044>046-050>052-056>059-064>067-071>074-077>081-142300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 343 PM EDT MON JUL 14 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT MECOSTA MONTCALM MUSKEGON NEWAYGO OCEANA OTTAWA ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...MUSKEGON...MT PLEASANT...GRAND HAVEN... GRAND RAPIDS...HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK... JACKSON...AND BENTON HARBOR ...AND THE ADJACENT LAKE MICHIGAN COASTAL WATERS OF: MUSKEGON OTTAWA ALLEGAN BERRIEN OCEANA VAN BUREN A WEAK COLD FRONT WILL MOVE EASTWARD ACROSS LAKE MICHIGAN THIS EVENING. AS THIS FRONTAL BOUNDARY COLLIDES WITH THE WARM UNSTABLE AIR OVER LOWER MICHIGAN...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORMS WINDS IN EXCESS OF 70 MILES AN HOUR AND HAIL TO 1 3/4 INCHES IN SIZE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO... TELEVISION OR CABLE FOR FURTHER INFORMATION. END/GARNET
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:00 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 40 min |
| Jul 14, 3:54 PM EDT | Severe Thunderstorm Warning | GRR | Berrien | 36 min |
| Jul 14, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Berrien | 33 min |
| Jul 14, 4:43 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 62 min |
| Jul 14, 5:23 PM EDT | Severe Thunderstorm Warning | GRR | Cass | 47 min |
| Jul 14, 5:39 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 81 min |
| Jul 14, 5:42 PM EDT | Severe Thunderstorm Warning | GRR | Saint Joseph | 63 min |
| Jul 14, 5:54 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 66 min |
| Jul 14, 6:13 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 77 min |
| Jul 14, 6:22 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 93 min |
| Jul 14, 6:22 PM EDT | Severe Thunderstorm Warning | GRR | Branch | 93 min |
| Jul 14, 6:22 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 93 min |
| Jul 14, 6:44 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 81 min |
| Jul 14, 6:50 PM EDT | Severe Thunderstorm Warning | GRR | Hillsdale | 80 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.